To the Editor: Inhibitors of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase, widely prescribed to treat hypercholesterolemia, are clearly effective and are associated with reductions in mortality from coronary disease and overall mortality.1 Toxic effects on skeletal muscle, which may range from diffuse myalgia to severe rhabdomyolysis, are a known side effect of these drugs. 2 Interactions of HMG-CoA reductase inhibitors with cyclosporine, and less often with gemfibrozil and niacin, increase the risk of rhabdomyolysis.2 We report a case of severe rhabdomyolysis from the coadministration of lovastatin, niacin, and itraconazole.A 63-year-old woman with familial hypercholesterolemia and a previous myocardial infarction who had undergone coronary-artery bypass surgery at the age of 50, was treated with 80 mg of lovastatin and 3 g of niacin daily, plus timolol maleate and aspirin, for almost 10 years without evidence of toxic effects.In March 1995, scaling lesions developed on her abdomen.A dermatologist diagnosed tinea corporis and prescribed 100 mg of itraconazole (Sporanox) twice daily.The patient was advised to continue her regular medications.Two weeks later weakness developed in her arms, back, and legs, along with pain on motion and tenderness to touch.After 2 1 ⁄ 2 weeks, when her urine turned dark, then frankly brown, the patient sought medical attention.On examination, her muscles were tender and very weak.Her urine was brown, cloudy, and strongly positive for heme.Treatment with itraconazole, lovastatin, and niacin was stopped immediately, and treatment with 210 mg of oral ubiquinone (coenzyme Q) daily was begun.Ubiquinone has been reported to ameliorate the toxic effects of lovastatin.3 Blood counts and renal-function tests were normal.The serum concentration of aldolase (specific for skeletal muscle) was 75 U per liter (10 times the normal value).Initial values for serum creatine kinase, aspartate aminotransferase, alanine aminotransferase, and lactate dehydrogenase were 32,700, 1145, 382, and 1225 U per liter, respectively, and over the next four days these values peaked at 47,100, 1390, 581, and 2217 U per liter.A diagnosis of drug-induced rhabdomyolysis and hepatotoxicity was made.Over the next 18 days, the elevated serum enzyme values gradually returned to normal, and the symptoms disappeared; ubiquinone was then stopped.The patient's plasma cholesterol level, which was 253 mg per deciliter while she was taking lovastatin but before the itraconazole therapy, was 193 mg per deciliter while she was taking both lovastatin and itraconazole, and it gradually rose to 465 mg per deciliter after both drugs were discontinued.Niacin therapy (3 g daily) was started again 11 weeks later, without evidence of toxicity.This patient had severe rhabdomyolysis when itraconazole was added to a stable regimen that included lovastatin as well as niacin.Both the cholesterol-lowering statins (lovastatin, pravastatin, simvastatin, and fluvastatin) and the antifungal azoles (itraconazole, ketoconazole, clotrimazole, and miconazole) inhibit sterol synthesis.4 However, the cause of our patient's toxic reaction is not clear, and it is also not clear whether ubiquinone modified the course of that reaction.Since cholesterol-lowering therapy can safely be suspended for short periods, it seems prudent either to discontinue treatment with statins temporarily while using itraconazole and similar drugs or to use alternative antifungal therapy.
No takes yet. Share an insight, caveat, or question.
Baldassano et al. (1995) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: